Forums


General Discussions

First Time Poster – Long Time Migrainer

  • By Pump2Duncan

    I’ve had migraines since I hit puberty. So does my Mom. Immitrex 100 mg is my rescue med and works great if I take it at the first signs of a migraine, which occur often. I go through at least 12 a month. I resisted for years after reading the side effects to try preventatives, but my doctor finally talked me into trying preventatives.

    Tried propranolol first. It did nothing but lower my heart rate to a scary low level, even after multiple increased dosage levels.

    Now I’m wrapping up month 2 of Topamax at 100 mg per day. Judging by how much Immitrex I’m taking, I’d say it’s helping. This month I’ve only gone through 5 pills. But while the side effects are bearable, I don’t feel like me. My emotional range seems dampened. There’s other side effects too, but like I said bearable.

    But is that seriously the trade off? You either get to be in near constant pain – or lose part of yourself? My doctor is applauding the Topamax because I haven’t taken as much Immitrex. At least with Immitrex and the pain I know who I am. I’m almost thinking the preventative isn’t worth it. Or do these side effects ease with time? Because I will admit, waking up pain free is REALLY nice!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Pump2Duncan,

    Welcome to the Migraine.com discussion forum and thank you for sharing your story with us – we’re glad you’ve found us!

    It can take up to 90 days before we see a reduction in our migraine frequency and severity when we start new medications. Also during this time potential side effects may lessen. Hopefully this will be the case for you. I understand how frustrating this can be as I’ve tried numerous migraine prevention medications, some with good results, others not so much.

    Waking up pain free is fantastic! I hope it continues and this side effects lessens. If not, please don’t lose hope, there are over 100 medications that can be used to treat migraine disease!

    Let me know what you think,
    Nancy

    Reply Created with Sketch. reply
  • By GardensatNight

    I understand what you mean with the “dulling” effect of Topomax. I have a harder time coming up with what I’m trying to say. I can’t find the right words even if I know the word’s meaning and what letter it starts with. I feel like I’ve dropped a bunch of IQ points.

    But do I really feel any better with more migraines? No. I am not any more articulate, functional, capable of emotionally being rational, or “better” in any other capacity while actively under migraine attack. I have simply accepted that this is an unfortunate trade-off of a disease none of us asked for, that does not have any perfect treatments at the present time.

    It’s a decision you have to make for you. But I would think long and hard about whether you really feel better overall having that many migraines per month. (And also, not to be scary, but be cautious about how much imitrex you use. I used triptans as prescribed, but after only ten years, they stopped working for me. I’ve read similar stories on these boards. This probably doesn’t happen to everyone, but I suspect using them less is probably better in the long run.)

    Reply Created with Sketch. reply